MAUDE Adverse Event Report: STRYKER SPINE-US AERO C CAGE 6MM INTERBODY DEVICE, 14DX15W LORDOTIC; INTERVERTEBRAL BODY FUSION DEVICE

STRYKER SPINE-US AERO C CAGE 6MM INTERBODY DEVICE, 14DX15W LORDOTIC; INTERVERTEBRAL BODY FUSION DEVICE
Model Number 48894066
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/09/2018
Type of Reportable Event Malfunction
Event or Problem Description
During the implanting of a cage, the surgeon mentioned that he angled the inserter slightly both cephalad and caudal in order to try close a fish mouthing disc space.This strategy was implemented in the hopes of catching more bone and effectively seating the anchors in to as much bone as possible.The representative was made aware of this strategy post operatively.The surgeon does understand the correct on label use of the product but felt this additional technique was necessary with this particular patient.When the anchors were inserted, they entered the bone but pulled themselves out of the cage because of the increased angle and additional pressure, both breaking the cage and bending the titanium jacket.When the surgeon deemed the implant was damaged, a hybrid plate and screws were implanted over the construct at the same level (c4-c5) in order to ensure achieved proper fixation of the segment and a successful fusion at the correct surgical level.The surgery was completed successfully and there were no reports of adverse consequences to the patient.The surgeon was concerned about the stiffness of the connection between the implant and the inserter.However, upon follow up, it was determined that the inserter is performing as intended.
 
Additional Manufacturer Narrative
The reported event was confirmed via correspondence.Visual, dimensional and functional analysis could not be performed as the device was not returned.No relevant manufacturing issues were identified in the reported lot #.Conclusion: based on the information provided the plausible root causes of the reported event are over angulating the inserter during cage insertion, patient's anatomy, and not so robust connection between the inserter and the cage.
 
Event or Problem Description
During the implanting of a cage, the surgeon mentioned that he angled the inserter slightly both cephalad and caudal in order to try close a fish mouthing disc space.This strategy was implemented in the hopes of catching more bone and effectively seating the anchors in to as much bone as possible.The representative was made aware of this strategy post operatively.The surgeon does understand the correct on label use of the product but felt this additional technique was necessary with this particular patient.When the anchors were inserted they entered the bone but pulled themselves out of the cage because of the increased angle and additional pressure, both breaking the cage and bending the titanium jacket.When the surgeon deemed the implant was damaged, a hybrid plate and screws were implanted over the construct at the same level (c4-c5) in order to ensure achieved proper fixation of the segment and a successful fusion at the correct surgical level.The surgery was completed successfully and there were no reports of adverse consequences to the patient.The surgeon was concerned about the stiffness of the connection between the implant and the inserter.However, upon follow up it was determined that the inserter is performing as intended.

Brand Name
AERO C CAGE 6MM INTERBODY DEVICE, 14DX15W LORDOTIC
Common Device Name
INTERVERTEBRAL BODY FUSION DEVICE
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7242123
Report Number0009617544-2018-00030
Device Sequence Number18859996
Product Code ODP
UDI-Device Identifier07613327124750
UDI-Public(01)07613327124750
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K152532
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48894066
Device Catalogue Number48894066
Device Lot Number155727
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/09/2018
Supplement Date Received by Manufacturer05/31/2018
Initial Report FDA Received Date02/05/2018
Supplement Report FDA Received Date06/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR